Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 19, NWS Charleston, WV

April 19, 2008Fayette County, Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 19, 2008, 5:22 PM EDT for Fayette County, Raleigh County, West Virginia. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2008, 5:22 PM EDT (21:22 UTC)
Expired
Apr 19, 2008, 5:45 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Fayette County, WV, Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 54 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 5:30 PM EDTHAIL 1Glen Daniel, WV
Apr 19, 5:35 PM EDTHAIL 1.754 W Bradley, WVLAT 37.87 N LON 81.26W

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 192122
SVRRLX
WVC019-081-192145-
/O.NEW.KRLX.SV.W.0019.080419T2122Z-080419T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
522 PM EDT SAT APR 19 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL FAYETTE COUNTY IN WEST VIRGINIA...
  NORTH CENTRAL RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GLEN DANIEL...OR ABOUT 9 MILES WEST OF
  BECKLEY...AND MOVING NORTH AT 36 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PAX AND ARTIE BY 530 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3809 8133 3805 8117 3776 8129 3779 8143
TIME...MOT...LOC 2122Z 196DEG 31KT 3784 8134

$$

10
2 follow-up statements
000 
WWUS51 KRLX 192138
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
537 PM EDT SAT APR 19 2008

WVC019-081-192145-
/O.CON.KRLX.SV.W.0019.000000T0000Z-080419T2145Z/
RALEIGH WV-FAYETTE WV-
537 PM EDT SAT APR 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR WEST CENTRAL FAYETTE AND NORTH CENTRAL RALEIGH COUNTIES...

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR PAX...AND A PORTION OF THE WEST VIRGINIA 
TURNPIKE...OR ABOUT 11 MILES NORTHWEST OF BECKLEY...MOVING NORTH AT 
36 MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3809 8133 3805 8117 3776 8129 3779 8143
TIME...MOT...LOC 2137Z 196DEG 31KT 3796 8129

$$

30
000 
WWUS51 KRLX 192150
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
549 PM EDT SAT APR 19 2008

WVC019-081-192159-
/O.EXP.KRLX.SV.W.0019.000000T0000Z-080419T2145Z/
RALEIGH WV-FAYETTE WV-
549 PM EDT SAT APR 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FAYETTE AND NORTH
CENTRAL RALEIGH COUNTIES EXPIRED AT 545 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING WAS WEAKENING.

THE WARNING HAS BEEN ALLOWED TO EXPIRE. SMALL HAIL IS STILL POSSIBLE
IN FAYETTE COUNTY.

LAT...LON 3809 8133 3805 8117 3776 8129 3779 8143
TIME...MOT...LOC 2138Z 196DEG 31KT 3794 8129

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:49 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 19, 3:49 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT SAT APR 19 2008

.SYNOPSIS...
A SLOW MOVING UPPER LEVEL LOW BRINGS WET AND COOLER WEATHER THROUGH
SUNDAY.  A WEAK COLD FRONT APPROACHES BY WEDNESDAY AFTERNOON BUT MAY
WASH OUT IN OUR VICINITY BY THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC FRONT TO PUSH THROUGH IN 20-22Z TIME FRAME...WITH SHOWERS ALONG
AND AHEAD OF. INITIAL SHOWERS WEAKENED AS THEY CROSSED INTO CENTRAL
LOWLANDS...WITH STUBBORN DRY AIR TAKING ITS TOLL. EXPECT ATMOSPHERE
TO MOISTEN UP SOMEWHAT AS FRONT GETS CLOSER. NOTHING PLUGGED IN WITH
FRONTAL SHOWERS ATTM. VORT MAX LOOKS TO CATCH UP TO FRONTAL BOUNDARY
OVER CWA. THUS CANT RULE OUT CONVECTION WITH FRONTAL PASSAGE THIS
AFTERNOON...WITH CAPES IN THE 300 J/KG RANGE AND MID LEVEL LAPSE
RATES AROUND 6 C/KM. CONVECTION SHOULD FIRE ALONG LEADING EDGE/JUST
AHEAD OF COLD POOL AS IT MOVES INTO REGION. WITH MID LEVEL LAPSE
RATES AROUND 7 C/KM AND DEEP SHEAR 50-60KTS ALONG SOUTHERN COAL
FIELDS/SW VIRGINIA/EASTERN KY...COULD SEE SMALL HAIL. AS A RESULT
MAINTAINED MENTION OF HAIL IN THESE AREAS THIS AFTERNOON/EVENING.
ONE THING LACKING FOR LARGE HAIL IS GOOD CAPE/STRONG UPDRAFT.

THINGS QUIET DOWN OVERNIGHT WITH UPPER LEVEL LOW APPROACHING AND
MOVING THROUGH WESTERN PORTIONS OF CWA BY END OF PERIOD...WITH CAT
POPS CONFINED TO EKN VCNTY. THIS WILL KEEP THE CLOUDS GOING...WITH
ABUNDANT LOW LEVEL MOISTURE. STAYED CLOSE TO GUIDANCE FOR MINT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
BOTH THE NAM AND GFS REMAIN SIMILAR IN THEIR SOLUTIONS THIS RUN AND
HAVE PRETTY MUCH GONE WITH THEM.  SURFACE LOW APPEARS TO WOBBLES
EVER SO SLOWLY SOUTHEASTWARD AND OFF THE CAROLINA COAST BY
TUESDAY...AS A SERIES OF VORTS ROTATE AROUND IT. KEPT HIGH POPS IN
THE WEST ON THE EASTERLY FETCH OF THE SYSTEM ON SUNDAY AND GRADUALLY
DIMINISH THEM FROM WEST TO EAST THROUGH MONDAY AND MONDAY NIGHT.
OTHER THAN MINOR DETAIL ADJUSTMENTS...GUIDANCE TEMPERATURES LOOKED
PRETTY REASONABLE THROUGH THE PERIOD.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
HPC MEDIUM RANGE GROUP PREFERRED THE ECMWF SOLUTION AGAIN TODAY.

MAIN FORECAST DILEMNA IS HOW FAR SOUTH THE COLD FRONT GETS ON DAY 4
INTO DAY 5/WEDNESDAY INTO THURSDAY.  500 MB HEIGHTS REMAIN QUITE
HIGH WITH THE RIDGE OVER SRN GULF COAST STATES.  THIS FRONTAL
BOUNDARY EXPECTED TO BREAK DOWN ON DAY 5/THURSDAY.  12Z GFS BRINGS
NEXT FRONT THRU FASTER THAN 00Z ECMWF.  FOR NOW HELD ONTO THE SLOWER
ECMWF SOLUTION.

DID THINK THE HPC DEW POINTS WERE TOO LOW FOR MUCH OF WEDNESDAY AND
THURSDAY. RAISED INTO THE 50S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONTINUES THIS AFTERNOON AND EVENING. BRIEF DROPS TO MVFR IN
HEAVIER SHOWERS POSSIBLE. SLGHT CHC TRW LATER THIS AFTERNOON AS
UPPER LEVEL DISTURBANCE APPROACHES...WITH CHC FOR GS OVER SOUTHERN
WV/NERN KY/SWRN VA BETWEEN 20-00Z. AS UPPER LEVEL LOW CLOSES
IN...CEILINGS DROP TO MVFR 04Z SUNDAY IN MOUNTAINS FIRST...AND
COVERING REST OF AREA BY 06Z. AS UPPER LEVEL LOW PRESSURE MOVES
THROUGH TAF SITES...CEILINGS WILL CONTINUE TO DROP...INTO IFR AT ALL
SITES BY 12Z. CONDITIONS IMPROVE TO MVFR CEILINGS 15Z AREAWIDE.

AVIATION OUTLOOK /AFTER 12Z SUN/...IMPROVING TO VFR CONDITIONS
SUNDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB
NEAR TERM...30
SHORT TERM...JS
LONG TERM...KTB
AVIATION...30
Hazardous weather outlook, Apr 19, 2:27 PM EDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
227 PM EDT SAT APR 19 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-201830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
227 PM EDT SAT APR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF COLDER AIR MOVING IN ALOFT AND A COLD FRONT
WILL GENERATE WIDESPREAD SHOWERS THIS AFTERNOON INTO THIS
EVENING.

SOME EMBEDDED THUNDERSTORMS ARE ALSO LIKELY. THESE COULD PRODUCE
HAIL LATE THIS AFTERNOON INTO EARLY THIS EVENING. MOST OF THE HAIL
WILL BE LIKELY BE SMALL...BUT IF ENOUGH DESTABILIZATION OF THE
ATMOSPHERE OCCURS...PENNY SIZE HAIL OR LARGER COULD FALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Special weather statement, Apr 19, 3:55 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT SAT APR 19 2008

WVZ033>036-192100-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE
355 PM EDT SAT APR 19 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

BETWEEN 4 AND 5 OCLOCK...SHOWERS OR BRIEF THUNDERSTORMS WILL BE
MOVING NORTH AT 35 MPH THROUGH PARTS OF MCDOWELL...WYOMING...RALEIGH...
FAYETTE COUNTIES IN SOUTHERN WEST VIRGINIA.

SMALL HAIL AND GUSTY WINDS COULD EASILY OCCUR FOR A BRIEF TIME.

THE NATIONAL WEATHER SERVICE WILL BE MONITORING FOR ANY STRONGER
DEVELOPMENT AND A POSSIBLE SHORT FUSE WARNING.

KTB

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.